Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Excessive bruising on legs

01/16/2008

Question:

Dear Dr.:

For weeks now I have been getting excessive bruising primarily on my legs (thighs). I have not done anything physical or been abused in anyway to cause these bruises. I have gone to my Dr. and she did complete blood work up however nothing showed up. The bruises seemed to subside for about one week but now they are coming back and the ones I already have have not disappeared in over three week. The only medication I am on is Zoloft and I was diagnosed with anticardiolipin about 12 years ago but have never experienced symptoms like this. Do you have any ideas what the cause could be?

By the way I am a 47 year old female. Relatively healthy and about 20 pounds overweight.

Answer:

Bruising is somewhat difficult to evaluate as a symptom. I would want to know if you've ever had trouble with any surgeries in the past or tooth extractions which would give more info on bleeding tendencies you might have. Also, aspirin and anti-inflammatory medications (advil, ibuprofen,alleve, etc) can all lead to easy bruising.

Also, sometimes bruising can increase to a minor level after menopause when the estrogen levels have dropped, especially in the context of changes in our connective tissue (becomes less resilient) in the skin that occur with aging. These would all be questions that you should raise with your doctor, and if there are still questions you should consider seeing a hematologist.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University